So now that that's all clear, it's been known for some time that both finasteride & dutasteride also increases one's risk of erectile dysfunction, loss of libido (sex drive), and gynecomastia (male breast development). The percentage of affected varies depending upon the study but is usually stated as up to 8.1% in the product insert for both Propecia & Proscar, and up to 7.6% for Avodart . Previously, this was thought to be transient and reversible.
However, in an article published in USA Today , there are now reports that the sexual side effects may not be reversible after all! In a study published this month in the Journal of Sexual Medicine , the authors reviewed the available data in the literature surrounding the use of these 5ARIs and noted that a subset of men reported prolonged adverse sexual side effects, even after discontinuation of the medicine.
So are we doomed to choosing btwn hair loss +/- prostate enlargement vs erectile dysfunction +/- gynecomastia? It turns out that there's a physiologic rationale for the side effects: estradiol (E2)! Think of T as the fulcrum upon which the seesaw of DHT & E2 are balanced on opposite ends - E2 is the other breakdown of T via aromatase. Sorry, I can't avoid the biochemistry. Anyway, the seesaw is typically flat & level in someone not taking any medicine. Now, imagine the seesaw in someone taking a 5ARI. What happens as DHT decreases? E2 increases, right? And when there's too much E2, one develops erectile dysfunction & gynecomastia.
So I always recommend checking E2 in addition to DHT in those patients to whom I prescribe a 5ARI. And in those who develop either erectile dysfunction or gynecomastia, one can consider an aromatase inhibitor if stopping the DHT either doesn't work or isn't an option. So don't give up hope. Ask your physician to check your hormone levels. And perhaps you can get yourself out from between that rock & hard place.